Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 397, NWS Nashville, TN

October 18, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 18, 2011, 4:01 PM CDT for 4 counties in Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 18, 2011, 4:01 PM CDT (21:01 UTC)
Expired
Oct 18, 2011, 4:38 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Macon County, TN, Smith County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 50 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS54 KOHX 182101
SVROHX
TNC111-159-169-189-182145-
/O.NEW.KOHX.SV.W.0397.111018T2101Z-111018T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
401 PM CDT TUE OCT 18 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SMITH COUNTY IN MIDDLE TENNESSEE...
  EASTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  NORTH CENTRAL WILSON COUNTY IN MIDDLE TENNESSEE...
  MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 445 PM CDT

* AT 353 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS JUST NORTHEAST
  NEAR LEBANON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARTSVILLE...
  LAFAYETTE...
  RED BOILING SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. A STORM OF
SIMILAR SEVERITY...WITH LARGE HAIL AND DAMAGING WINDS...RECENTLY 
BUSTED WINDOWS OUT OF HOMES JUST NORTH OF MURFREESBORO. HAIL DAMAGE TO 
AUTOMOBILES HAS ALSO BEEN REPORTED THIS AFTERNOON.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3663 8605 3655 8582 3622 8618 3626 8627
TIME...MOT...LOC 2100Z 215DEG 28KT 3631 8617

$$

FORECASTER:
19
2 follow-up statements
023 
WWUS54 KOHX 182125
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CDT TUE OCT 18 2011

TNC159-189-182130-
/O.CAN.KOHX.SV.W.0397.000000T0000Z-111018T2145Z/
SMITH TN-WILSON TN-
425 PM CDT TUE OCT 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WILSON AND
NORTHWESTERN SMITH COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED NORTHEAST AND OUT OF 
THE WARNED AREA. 

LAT...LON 3655 8582 3638 8603 3638 8604 3642 8616
      3663 8605
TIME...MOT...LOC 2120Z 214DEG 43KT 3652 8599

$$

TNC111-169-182145-
/O.CON.KOHX.SV.W.0397.000000T0000Z-111018T2145Z/
TROUSDALE TN-MACON TN-
425 PM CDT TUE OCT 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MACON AND EAST
CENTRAL TROUSDALE COUNTIES UNTIL 445 PM CDT...

AT 419 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAFAYETTE... 
MOVING NORTHEAST AT 40 MPH. 

LOCATIONS IMPACTED INCLUDE...
  RED BOILING SPRINGS.

ALTHOUGH THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED 
SOMEWHAT...LARGE HAIL IS STILL POSSIBLE WITH THIS STORM. 

PEOPLE ARE URGED TO REMAIN INDOORS UNTIL THIS STORM MOVES PAST YOUR 
AREA. 

LAT...LON 3655 8582 3638 8603 3638 8604 3642 8616
      3663 8605
TIME...MOT...LOC 2120Z 214DEG 35KT 3652 8599

$$
STEIGERWALDT
513 
WWUS54 KOHX 182138
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT TUE OCT 18 2011

TNC111-169-182148-
/O.CAN.KOHX.SV.W.0397.000000T0000Z-111018T2145Z/
TROUSDALE TN-MACON TN-
438 PM CDT TUE OCT 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR MACON AND EAST CENTRAL
TROUSDALE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED NORTHEAST AND OUT OF 
THE WARNED AREA. 

LAT...LON 3655 8582 3638 8603 3638 8604 3642 8616
      3663 8605
TIME...MOT...LOC 2138Z 215DEG 28KT 3655 8596

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:49 PM CDT, 12 minutes earlier.

Area forecast discussion, Oct 18, 3:49 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
349 PM CDT TUE OCT 18 2011

.DISCUSSION...STRONG COLD FRONT CURRENTLY WORKING ITS WAY ACROSS
EASTERN MIDDLE TENNESSEE THIS AFTERNOON, WITH SCATTERED
THUNDERSTORMS POPPING UP ALONG AND AHEAD OF THE FRONT. LARGE
TEMPERATURE AND DEW POINT DISCONTINUITY ACROSS THE FRONT, WITH
LIGHTER, NON-CONVECTIVE PRECIPITATION MOVING INTO PARTS OF THE
MID STATE BEHIND THE FRONT. LOOK FOR ARCTIC AIR MASS TO BLANKET
THE MID STATE OVERNIGHT, WITH ADDITIONAL, MAINLY LIGHT RAIN
LASTING OVERNIGHT AND INTO TOMORROW AS DEEPER MOISTURE WRAPS
AROUND THE SURFACE AND UPPER LOW. GFS SHOWS CONTINUED CYCLOGENESIS
DURING THE NEXT 48 HRS AS THE LOW TRACKS NORTHEASTWARD TOWARD THE
EASTERN GREAT LAKES. EXPECT LOW CEILINGS TO LAST INTO THURSDAY
MORNING BEFORE DRIER AIR FINALLY WORKS ITS WAY INTO MIDDLE
TENNESSEE. LOOK FOR MUCH COOLER WEATHER THIS UPCOMING WEEK, WITH
SOME READINGS DROPPING INTO THE 30'S WEDNESDAY NIGHT THROUGH
SATURDAY NIGHT BEFORE TEMPERATURES START TO WARM UP. DON'T
EXPECT ANY FREEZING TEMPERATURES DURING THAT STRETCH, BUT FROST IS
POSSIBLE.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      43  52  42  55 /  90  60  30  20
CLARKSVILLE    40  51  40  57 /  90  50  40  20
CROSSVILLE     45  49  36  51 /  90  70  30  20
COLUMBIA       43  53  40  57 /  80  50  20   0
LAWRENCEBURG   42  53  38  58 /  70  40  20   0
WAVERLY        41  52  40  57 /  80  40  30  05
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Oct 18, 3:35 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT TUE OCT 18 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
335 PM CDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL SWEEP ACROSS MIDDLE TENNESSEE THIS
AFTERNOON AND EVENING, AND IS EXPECTED TO PRODUCE SCATTERED SEVERE
STORMS GENERALLY EAST OF INTERSTATE 65. LARGE HAIL AND DAMAGING
STRAIGHT LINES WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND
BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Oct 18, 3:28 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MURFREESBORO            35.85N 86.39W
10/18/2011  E1.75 INCH       RUTHERFORD         TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 3:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
339 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     3 N MURFREESBORO        35.90N 86.39W
10/18/2011  E65 MPH          RUTHERFORD         TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 3:41 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
341 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MANCHESTER              35.47N 86.08W
10/18/2011  E1.75 INCH       COFFEE             TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 3:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             4 SW MURFREESBORO       35.81N 86.45W
10/18/2011  E2.50 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            REPORTED AT BARFIELD. ALSO...LOCAL TV STATION HAS
            PICTURES OF TENNIS BALL SIZED HAIL IN RUTHERFORD COUNTY
            AREA.

&&

HSTEIGER
Local storm report, Oct 18, 3:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             10 S LEBANON            36.07N 86.32W
10/18/2011  E1.00 INCH       WILSON             TN   TRAINED SPOTTER

&&

HSTEIGER
Local storm report, Oct 18, 4:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
400 PM CDT TUE OCT 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             TULLAHOMA               35.37N 86.22W
10/18/2011  E2.75 INCH       COFFEE             TN   TRAINED SPOTTER

            THE HAIL PRODUCED LOTS OF DAMAGE TO CARS AND ROOFS

&&

HSTEIGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:32 PM CDTSpecial Weather StatementOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 19 more58 min
Oct 18, 2:47 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Oct 18, 2:56 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford64 min
Oct 18, 3:01 PM CDTSevere Thunderstorm WarningOHXMacon14 min
Oct 18, 3:04 PM CDTSevere Thunderstorm WarningOHXCoffee41 min
Oct 18, 3:21 PM CDTSpecial Weather StatementOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 18 more54 min
Oct 18, 3:27 PM CDTSevere Thunderstorm WarningOHXRutherford, Smith, Wilson43 min
Oct 18, 3:33 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren57 min
Oct 18, 3:40 PM CDTSevere Thunderstorm WarningOHXMacon20 min
Oct 18, 3:43 PM CDTTornado WarningOHXGrundy, Warren32 min
Oct 18, 3:48 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale27 min
Oct 18, 4:26 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, Warren, White49 min
Oct 18, 4:36 PM CDTSpecial Weather StatementOHXGiles, Marshall24 min
Oct 18, 5:00 PM CDTSpecial Weather StatementOHXBedford45 min
Oct 18, 5:34 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford26 min
Oct 18, 6:02 PM CDTSpecial Weather StatementOHXCannon28 min
Oct 18, 6:23 PM CDTSpecial Weather StatementOHXCannon, Coffee, DeKalb, Grundy, Van Buren, Warren and 1 more52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.